///2010 Abstract Details
2010 Abstract Details2018-05-01T17:52:49+00:00

Severe ITP in a near term parturient with subsequent TRALI following IVIG treatment.

Abstract Number: 154
Abstract Type: Case Report/Case Series

Al J. Schiebel M.D.1 ; Regina Fragneto M.D.2

Introduction: Thrombocytopenia in pregnancy results from a number of etiologies and presents with varying degrees of severity. Severe thrombocytopenia in a parturient presents a challenge to the anesthesiologist in respect to neuroaxial anesthesia but also the potential for serious bleeding during vaginal or cesarean delivery. We describe a case of severe idiopathic thrombocytopenia refractory to steroid therapy that was complicated by TRALI during IVIG treatment. Case Report: The patient was a 17 y/o G1P0 at 36 weeks gestation with an uncomplicated pregnancy prior to her admission. She presented to L&D with oral mucosal bleeding and bilateral lower extremity petechiae. Her physical exam was otherwise unremarkable. Initial CBC was normal except for a platelet count <5000. Hematology was consulted for evaluation. ITP was suspected and treatment with steroids was initiated on day 1 of hospitalization. The patients platelet count remained <5000 over the next 4 hospital days despite escalation of her steroid dose. At the same time the patient began having contractions and the FHR tracing was demonstrating transient decelerations. With concerns of impending delivery, therapy with IVIG was initiated the evening of hospital day 4. Shortly after initiation of IVIG therapy the patient developed acute onset SOA that was accompanied by a decrease in SpO2 to the mid 80s along with a cough productive of pink, frothy sputum. The patient underwent a CT scan with pulmonary embolism protocol which ruled out PE but showed bilateral pulmonary infiltrates. The patient was transferred to the ICU and intubated secondary to continued respiratory decompensation. Platelet transfusion was begun in anticipation of delivery. After confirming a sustained platelet count of 59 K, the decision was made to proceed with cesarean delivery. She was transferred to the OR and underwent successful cesarean delivery under general anesthesia. Platelets were infusing at the time of incision and were continued throughout the surgery. She was transferred to the ICU and extubated on POD #2. Once platelet transfusions were discontinued her platelet count decreased to 32 K. Prednisone and cyclosporine therapy were initiated. However at POD #21 her platelet count was only 16 K. The infants first days of life were complicated by thrombocytopenia with a platelet count of 20 K. He was treated with and responded to IVIG therapy and did not suffer any hemorrhagic complications.

DISCUSSION: TRALI is an underreported though significant cause of morbidity and mortality from transfusion of blood and blood products. In 2006 it was the leading cause of transfusion-related mortality. IVIG is a pooled plasma derivative. In 2 case reports it has been implicated in causing TRALI. To our knowledge this is the first case of IVIG-induced TRALI in a pregnant patient being treated for ITP. TRALI should be suspected whenever SOA develops in a patient who has recently received a blood product.

SOAP 2010